Alert archive / Indiana / Flash Flood Warnings in 2017

Flash Flood Warning 72, NWS Wilmington, OH

July 16, 2017Fayette County, Union County, Wayne County, Indiana; Preble County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 16, 2017, 11:47 PM EDT for Fayette County, Union County, Wayne County, Indiana; Preble County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 11:47 PM EDT (03:47 UTC)
Expired
Jul 17, 2017, 2:45 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, IN, Union County, IN, Wayne County, IN, Preble County, OH

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 11:50 PM EDTFLOOD1 Wsw Richmond, INWATER OVER THE TIRES OF PARKED CARS NEAR THE INTERSECTION OF COLLEGE AVENUE AND SW G STREET.
Jul 17, 2:53 AM EDTHEAVY RAIN 1.41Centerville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WGUS51 KILN 170347
FFWILN
INC041-161-177-OHC135-170645-
/O.NEW.KILN.FF.W.0072.170717T0347Z-170717T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1147 PM EDT SUN JUL 16 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southern Wayne County in east central Indiana...
  Union County in east central Indiana...
  Fayette County in east central Indiana...
  Southern Preble County in west central Ohio...

* Until 245 AM EDT.

* At 1146 PM EDT, radar and automated rain gauges indicated that 
  thunderstorms had produced heavy rain over the area. Up to two to 
  three inches of rain have already fallen in parts of the area. 
  Heavy rain continues to fall with another 1 to 2 inches possible. 
  Runoff from this excessive rainfall will cause flash flooding to 
  occur.

* Some locations that will experience flooding include...
  Richmond, Connersville, Eaton, Centerville, Cambridge City,
  Liberty, Dublin, West College Corner, Glenwood, Salem, Waterloo,
  Columbia, Bunker Hill, Abington, Brownsville, East Germantown,
  College Corner, Boston, Mount Auburn and Richmond Municipal
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3979 8530 3979 8522 3982 8522 3983 8450
      3956 8482 3955 8530

$$

KC
1 follow-up statement
155 
WGUS71 KILN 170624
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
224 AM EDT MON JUL 17 2017

INC041-161-177-OHC135-170633-
/O.CAN.KILN.FF.W.0072.000000T0000Z-170717T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne IN-Union IN-Fayette IN-Preble OH-
224 AM EDT MON JUL 17 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN WAYNE...UNION...FAYETTE
COUNTIES IN EAST CENTRAL INDIANA AND SOUTHERN PREBLE COUNTIES IN WEST
CENTRAL OHIO IS CANCELLED...

The heavy rain has ended. However, a flood warning remains in effect 
for Wayne County until 800 AM.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3979 8530 3979 8522 3982 8522 3983 8450
      3956 8482 3955 8530

$$

KC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:43 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 16, 10:43 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1043 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front dropping south through the Great Lakes will bring
a slight chance of showers and thunderstorms to the region
tonight into the early part of the the work week. Temperatures
will be near normal for the next couple of days, then a gradual
increase in heat and humidity is expected going into the second
half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection continues in northwest counties. The most robust
activity is on the south flank with additional weaker echoes
festering further north. There has been a general weakening
trend and that should continue late this evening with activity
waning during the overnight. In southern counties still
expecting river valley fog to develop late tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning the upper s/w will be east of the region, but
a sfc trof will be lingering across the ern zones. As the
atmosphere heats up, there should be enough convergence for some
scattered cells to pop. Chance PoPs look sufficient at this
time. Highs will range from around 80 in the nw, to the mid 80s
in the south.

A few storms could linger into the evening hours, but overall
expect Monday night be dry, with lows in the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term will be a summertime pattern with warm and humid
conditions for much of the time period.  Tuesday will be the coolest
day with high temperatures expected to be in the low to mid 80s. A
diffuse washed out frontal boundary will be in place at the start of
the long term therefore some patchy fog will be possible Tuesday
morning.

With a weak frontal boundary in the vicinity Tuesday afternoon
cannot rule out an isolated shower or storm along and south of the
Ohio River.  Moisture should be limited however and remain primarily
south of the region.  Due to this limited precipitation chances to a
slight chance.

The heat and humidity will be on the increase for Wednesday with
southwesterly flow.  Temperatures Wednesday through Sunday are
expected to generally be in the middle 80s to low 90s.  Heat index
values across portions of the area will be in the middle 90s to
around 100.  With some uncertainty with clouds and convection will
leave heat index values out of the hazardous weather outlook at this
time, however will continue to monitor as the week progresses.

The area will be in northwest flow aloft for Wednesday through
Saturday.  During this time expect multiple disturbances to work
down into the region in the northwest flow.  Although there will be
off and on chances for precipitation, Friday night looks to be the
best chance for shower and thunderstorm activity.  Additional
thunderstorm chances will be present for Sunday with unstable
airmass.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
KDAY will be impacted by thunderstorms over the next hour or so.
Otherwise VFR will prevail through the early part of the TAF
period. A weak boundary will sag to near KDAY to KCMH. Along and
north of this it appears low ceilings will develop. Enough
uncertainty to keep those ceilings out of the TAFs at this time.
Most locations will likely see visibility restrictions develop
late tonight. KLUK will be LIFR in river valley fog. Otherwise
only expect MVFR restrictions. Visibilities will improve after
12Z. Additional showers and thunderstorms may develop in the
afternoon and affect KCVG/LUK/KILN.

OUTLOOK...Thunderstorms are possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 16, 7:43 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
743 AM EDT Sun Jul 16 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
743 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 10:55 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1055 PM EDT SUN JUL 16 2017

OHZ061-170330-
Montgomery OH-
1055 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY COUNTY
UNTIL 1130 PM EDT...

At 1054 PM EDT, radar indicated a strong thunderstorm near West
Milton, moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Trotwood, Vandalia, Englewood, Clayton, Union, Brookville,
Phillipsburg, Pyrmont and Northview.

This includes I-70 in Ohio between mile markers 19 and 32.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3989 8448 3992 8440 3992 8432 3986 8421
      3973 8446
TIME...MOT...LOC 0254Z 334DEG 7KT 3990 8439

Haines
Special weather statement, Jul 16, 11:03 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1103 PM EDT SUN JUL 16 2017

INZ050-170330-
Wayne IN-
1103 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY UNTIL 1130
PM EDT...

At 1102 PM EDT, radar indicated a strong thunderstorm near Fountain
City, moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Hagerstown, Fountain City, Franklin, Bethel, Economy, Whitewater and
Williamsburg.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4000 8481 3991 8481 3992 8520 4001 8520
TIME...MOT...LOC 0302Z 334DEG 7KT 3995 8500

Haines
Special weather statement, Jul 16, 11:11 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1111 PM EDT SUN JUL 16 2017

INZ050-058-059-170345-
Fayette IN-Union IN-Wayne IN-
1111 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WAYNE...
NORTHWESTERN UNION AND EAST CENTRAL FAYETTE COUNTIES IN EAST CENTRAL
INDIANA UNTIL 1145 PM EDT...

At 1111 PM EDT, radar indicated a strong thunderstorm over
Connersville, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Connersville, Liberty, Waterloo, Abington, Brownsville, Whitewater
State Park, Alquina, Mettel Field, Clifton, Philomath, Beesons,
Springersville and Dunlapsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3963 8516 3973 8515 3975 8490 3957 8490
TIME...MOT...LOC 0311Z 279DEG 13KT 3966 8511

Haines
Special weather statement, Jul 16, 11:25 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1125 PM EDT SUN JUL 16 2017

INZ050-058-059-OHZ042-060-170400-
Fayette IN-Union IN-Wayne IN-Darke OH-Preble OH-
1125 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...NORTHERN UNION AND
CENTRAL FAYETTE COUNTIES IN EAST CENTRAL INDIANA...WESTERN PREBLE AND
SOUTHWESTERN DARKE COUNTIES IN WEST CENTRAL OHIO UNTIL MIDNIGHT
EDT...

At 1125 PM EDT, radar indicated a strong thunderstorm over Richmond,
moving south at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Richmond, Connersville, Eaton, Centerville, Cambridge City, Liberty,
Hagerstown, New Paris, Fountain City, Dublin, Franklin, Waterloo,
Bunker Hill, Abington, Brownsville, Greens Fork, East Germantown,
Spring Grove, Bethel and Hollansburg.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and 156.
 I-70 in Ohio between mile markers 0 and 6.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
      4000 8520 4000 8481 4002 8481 4002 8477
      3967 8462 3963 8478 3962 8523 3966 8530
TIME...MOT...LOC 0325Z 355DEG 12KT 3982 8489

Haines
Local storm report, Jul 16, 11:30 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1130 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HEAVY RAIN       CONNERSVILLE            39.66N 85.14W
07/16/2017  M0.58 INCH       FAYETTE            IN   TRAINED SPOTTER

            RAINFALL IN 15 MINUTE SPAN.

&&

KC
Local storm report, Jul 16, 11:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1131 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             CONNERSVILLE            39.66N 85.14W
07/16/2017  M0.50 INCH       FAYETTE            IN   TRAINED SPOTTER

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:21 PM EDTSpecial Weather StatementILNWayne39 min
Jul 16, 10:39 PM EDTAreal Flood AdvisoryILNWayne4 hr
Jul 16, 10:49 PM EDTSpecial Weather StatementILNWayne41 min
Jul 16, 11:03 PM EDTSpecial Weather StatementILNWayne27 min
Jul 16, 11:11 PM EDTSpecial Weather StatementILNUnion34 min
Jul 16, 11:12 PM EDTFlash Flood WarningILNWayne3 hr
Jul 16, 11:25 PM EDTSpecial Weather StatementILNFayette, Wayne35 min
Jul 16, 11:27 PM EDTAreal Flood AdvisoryILNFayette, Union, Wayne3 hr
Jul 16, 11:57 PM EDTSpecial Weather StatementILNFayette, Union33 min
Jul 17, 12:26 AM EDTSpecial Weather StatementILNFayette, Union34 min
Jul 17, 12:41 AM EDTSevere Thunderstorm WarningILNFayette, Franklin, Union34 min
Jul 17, 12:58 AM EDTSpecial Weather StatementILNFranklin32 min
Jul 17, 1:02 AM EDTAreal Flood AdvisoryILNFayette, Franklin, Union3 hr
Jul 17, 1:09 AM EDTSpecial Weather StatementILNFranklin36 min
Jul 17, 1:42 AM EDTSpecial Weather StatementILNRipley33 min
Jul 17, 2:02 AM EDTAreal Flood WarningILNWayne6 hr
Jul 16, 8:11 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby49 min
Jul 16, 8:39 PM EDTSpecial Weather StatementILNLogan36 min
Jul 16, 8:47 PM EDTSevere Thunderstorm WarningILNAuglaize, Darke, Mercer, Miami, Shelby43 min
Jul 16, 9:05 PM EDTAreal Flood AdvisoryILNAuglaize, Champaign, Darke, Hardin, Logan, Mercer and 1 more11 hr
Jul 16, 9:12 PM EDTSpecial Weather StatementILNChampaign33 min
Jul 16, 9:19 PM EDTSpecial Weather StatementILNDarke26 min
Jul 16, 9:21 PM EDTSevere Thunderstorm WarningILNDarke39 min
Jul 16, 9:28 PM EDTSpecial Weather StatementILNAuglaize32 min
Jul 16, 9:32 PM EDTSpecial Weather StatementILNShelby28 min
Jul 16, 9:44 PM EDTSpecial Weather StatementILNChampaign31 min
Jul 16, 9:49 PM EDTFlash Flood WarningILNAuglaize, Mercer, Shelby116 min
Jul 16, 9:54 PM EDTAreal Flood AdvisoryILNDarke, Miami, Shelby2 hr
Jul 16, 9:55 PM EDTSevere Thunderstorm WarningILNDarke35 min
Jul 16, 10:02 PM EDTAreal Flood AdvisoryILNAuglaize, Mercer118 min
Jul 16, 10:13 PM EDTSpecial Weather StatementILNChampaign32 min
Jul 16, 10:17 PM EDTSpecial Weather StatementILNChampaign28 min
Jul 16, 10:26 PM EDTSpecial Weather StatementILNDarke34 min
Jul 16, 10:28 PM EDTSpecial Weather StatementILNMontgomery32 min
Jul 16, 10:55 PM EDTSpecial Weather StatementILNMontgomery35 min
Jul 17, 12:09 AM EDTSpecial Weather StatementILNMontgomery36 min
Jul 17, 12:23 AM EDTSpecial Weather StatementILNPreble37 min

Nearby

Flash Flood Warnings in Indiana, 2017Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.